Flash Flood, Fairfax
- When
- July 22, 9:20 PM EST to 11:50 PM EST
- Where
- Fairfax County, West Portion
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.835, -77.276 (the zone’s center; the record gives no point)
Several roads were flooded.
C. during the evening of the 22nd.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
Thunderstorms with very heavy rainfall and high winds moved through the Virginia suburbs of Washington D.C. during the evening of the 22nd. In Fairfax County, the intersection of Chain Bridge Road and Lee Highway was flooded in Fairfax. Roads were also flooded in Vienna, Herndon, and Centreville. A large tree branch punctured the roof of a home on Barkley Drive just south of Vienna. Areas in a 10 mile wide band from Centreville to McLean recorded rainfall amounts between 2.5 and 3.4 inches. An incredible 3.34 inches of rain was recorded in 55 minutes in Centreville. A total of 2.89 inches was recorded in Vienna. In Arlington County, Four Mile Run overflowed its banks and swept two 22-year-old men off a concrete footbridge near the 800 block of South Arlington Mill Drive. The creek normally runs about 4 feet below the footbridge but the storm's runoff pushed it 6 feet above normal. One of the men was able to grab a branch and some rocks after being washed 1/4 mile downstream and pulled himself to safety with only minor injuries. The other man drowned. The George Washington Parkway and Interstate 395 were also flooded. Several vehicles were caught in floodwaters under the Memorial Bridge. In Falls Church, Broad Street and Route 7 were flooded. Manhole covers and storm drains were also overflowing across the city. In Alexandria, two trees were downed by gusty winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 22, 2:30 PM EST, 6 hours 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 330 PM EDT TUE JUL 22 2003 SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 7 PM FOR THE SOUTHEASTERN COUNTIES. SPOTTY SHOWERS AND THUNDERSTORMS ACROSS THE AREA THIS AFTERNOON. STRONGEST STORMS STILL NORTH IN THE VICINITY OF AN APPROACHING SPEED MAX AND FURTHER SOUTH WHERE THE BEST MOISTURE IS LOCATED. MODELS INDICATE A ROUND OF CONVECTION TO FIRE AND SWEEP ACROSS THE EASTERN HALF OF THE CWA THIS AFTERNOON AND EVENING...WITH A SECOND ROUND OF SHOWERS WITH A FEW THUNDERSTORMS EXPECTED AGAIN LATE TONIGHT. WILL CARRY LIKELY POPS ACROSS THE BOARD AND GO WITH A BLEND OF MAV AND MET TEMPS FOR TODAY AND TONIGHT. MARINE: WINDS OVER THE SOUTHERN BAY AND THE TIDAL POTOMAC WILL AVERAGE 15 TO 20 KTS THIS AFTERNOON...AND THEN DECREASE LATER TONIGHT. WILL GO WITH SCA FOR THIS EVENING. CPW EXTENDED. WELL ADVERTISED ZONAL FLOW TOWARDS THE END OF THIS WEEK IS DISSOLVING INTO THE EASTERN US TROF. FRONT IS JUST TO OUR SE WED NIGHT THEN SMALL LOW WILL BRING IT BACK SLIGHTLY ON THU. FRI SHOULD BE OUR BEST SHOT AT DRY WX AND SUNSHINE AS THE BERMUDA HIGH TAKES CONTROL. BUT ANOTHER COLD FRONT WILL BE ON OUR DOORSTEP BY LATE SAT...CROSSING THRU SAT NTE OR SUN. THAT FRONT OF COURSE STALLS JUST SE AND FALLS APART. THAT SHOULD ALLOW A PARTLY SUNNY MON AND A BIT MORE SUN ON TUE. STRONG .LWX... DC...NONE. MD...NONE. VA...NONE. WV...NONE. MARINE...SCA ANZ531>534-537.
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-231000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1130 AM EDT TUE JUL 22 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE EASTERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TODAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY ACROSS NORTHERN VIRGINIA...THE DISTRICT OF COLUMBIA...MUCH OF MARYLAND...AND THE EASTERN WEST VIRGINIA PANHANDLE. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AS A SERIES OF UPPER LEVEL DISTURBANCES APPROACH FROM THE WEST. SOME OF THESE THUNDERSTORMS MAY BECOME SEVERE AND BE CAPABLE OF PRODUCING DAMAGING WINDS. HEAVY RAINFALL WILL ALSO BE A CONCERN. THE AIRMASS IS VERY MOIST AND THE STRONGER THUNDERSTORMS WILL BE CAPABLE OF PRODUCING VERY HEAVY RAINFALL. MINOR FLOODING OF LOW LYING AND POOR DRAINAGE AREAS WILL BE POSSIBLE WITH THE STRONGER STORMS. THE MOST LIKELY TIME FOR SEVERE WEATHER WILL BE BETWEEN 3 AND 8 PM. .DAYS TWO THROUGH SEVEN... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE ENTIRE REGION WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED BY MID AFTERNOON. CPW/MANNING
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
705 PM EDT TUE JUL 22 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0600 PM UNION BRIDGE MD WIND DAMAGE
07/22/03 CARROLL TREES DOWN BETWEEN NEW
WINDSOR AND UNION BRIDGEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
818 PM EDT TUE JUL 22 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0720 PM WOODSBORO MD WIND DAMAGE
07/22/03 FREDERICK TREES DOWN AROUND
WOODSBORO AND
WALKERVILLEMDZ006-230100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 824 PM EDT TUE JUL 22 2003 ...STRONG THUNDERSTORM MOVING THROUGH NORTHERN BALTIMORE COUNTY... AT 824 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES SOUTHWEST OF BENTLEY SPRINGS TO GLYNDON...MOVING EAST AT 20 MPH. THESE STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO 50 MPH. THE COMMUNITIES OF COCKEYSVILLE...BENTLY SPRINGS... GRIMESVILLE... COOPERSVILLE... REISTERSTOWN...ROCKDALE AND THE PRETTYBOY RESERVOIR WILL BE AFFECTED BY THESE STORMS THROUGH 900 PM EDT. MMARGRAF
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
844 PM EDT TUE JUL 22 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0724 PM DETOUR MD WIND DAMAGE
07/22/03 CARROLL ONE TREE DOWN ON HOUSEVAZ041-052-230145- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 919 PM EDT TUE JUL 22 2003 AT 919 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 2 MILES NORTHWEST OF BRISTERSBURG...MOVING NORTH AT 35 MPH. THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO 50 MPH. THE COMMUNITIES OF CATLETT...CALVERTON...NOKESVILLE...MANASSAS AND MANASSAS PARK WILL BE AFFECTED BY THIS STORM THROUGH 945 PM. MMARGRAF
DCZ001-MDZ009-010-013-VAZ041-052>054-230230- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 936 PM EDT TUE JUL 22 2003 ...THUNDERSTORMS WITH HEAVY RAINFALL MOVING THROUGH THE WASHINGTON D.C. AREA... AT 9:35 PM DOPPLER RADAR SHOWED A SLOW MOVING LINE OF THUNDERSTORMS STRETCHING FROM JUST SOUTHWEST OF MANASSAS VIRGINIA TO THE AMERICAN LEGION BRIDGE TO LAUREL MARYLAND. RADAR ESTIMATES THAT UP TO ONE AND ONE HALF INCH OF RAIN PER HOUR IS BEING PRODUCED BY THIS LINE OF STORMS. THIS AMOUNT OF RAINFALL CAN CAUSING PONDING OF WATER ON ROADS AND MAY CAUSE WATER TO COLLECT IN LOW LYING AREAS. THE DISTRICT OF COLUMBIA...HOWARD...MONTGOMERY...PRINCE GEORGES...CITY OF MANASSAS...CITY OF MANASSAS PARK...CITY OF FAIRFAX...CITY OF FALLS CHURCH...ARLINGTON...ALEXANDRIA...PRINCE WILLIAM...FAUQUIER AND FAIRFAX COUNTIES WILL BE AFFECTED BY THESE STORMS THROUGH 10:30 PM. MOTORISTS SHOULD REDUCE SPEED TO AVOID HYDROPLANING. WATCH FOR HIGH WATER WHEN CROSSING BRIDGES AND LOW SPOTS ON THE ROAD. BE EXTRA CAUTIOUS BECAUSE FLOODING IS HARDER TO SEE IN THE DARK. MMARGRAF
The Sterling radar (KLWX), 24 km away, was scanning. The volume nearest the first event began at 02:31 UTC.
4 flash flood, 1 thunderstorm wind. Local standard time, as filed.
Several roads were flooded.
Lee Highway was flooded.
A 22-year-old man died after being washed away by Fourmile Run flood waters. Another man was washed downstream but survived. Several roads were flooded.
Roads were flooded and storm drains overflowed.
Two trees were downed. The time was estimated.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Flash Flood, Arlington | 2003-07-22 | 22 | Male | Outside/Open Areas | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, July 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5368494, 5368495, 5368496, 5368497, 5368498.